Utah, 2003Strong Wind in Utah, April 2, 2003
April 2, 2003 · NWS GJT · 1 event in 1 county or zone
A powerful spring storm moved across the Great Basin and produced strong winds across extreme eastern Utah. Sustained wind speeds in the lower elevations ranged from 30 to 35 mph, with frequent gusts of 45 to 55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful spring storm moved across the Great Basin and produced strong winds across extreme eastern Utah. Sustained wind speeds in the lower elevations ranged from 30 to 35 mph, with frequent gusts of 45 to 55 mph. Winds frequently gusted from 55 to 70 mph across the central and northern mountains. Visibilities were significantly reduced in some areas due to blowing dust. On Interstate 70 just west of the Colorado border, at about 1400, three semi tractor-trailer rigs were involved in chain reaction collisions when visibilities were reduced to near zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 4:03 AM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 2, 4:03 AM MST, 1 hour 27 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 AM MST WED APR 2 2003
CORRECTED TO ADD RED FLAG WARNING BELOW
TODAY...WINDY CONDITIONS WILL PREVAIL TODAY WITH STRONG SOUTHWEST
FLOW ALOFT AROUND AN UPPER LOW CENTERED ALONG THE WA COAST. A
SHORTWAVE WILL CROSS THE SRN GREAT BASIN TODAY AND ERN UT/WRN CO THIS
EVENING AS GRADUALLY WEAKENING UPPER JET MOVES OVERHEAD BY 00Z THU.
SURFACE FRONT IN NW UT EXPECTED TO PUSH INTO NE UT/NW CO LATE TODAY
BUT DOES NOT LOOK TO HAVE GOOD NW PUSH BEHIND IT WITH STRONG COLD
ADVECTION. SURFACE DEWPTS IN THE TEENS AT THE MOMENT AND EXPECTED TO
REMAIN LOW TODAY. DISTURBANCE OVER NW MEXICO MAY INTRODUCE SOME MID-
LEVEL MOISTURE TO THE FAR SOUTH...BUT OVERALL PICTURE IS PRETTY DRY
THIS AFTERNOON. HAVE CUT BACK CHANCE OF PCPN TO ISOLATED MAINLY FOR
THE MOUNTAINS AND NW THIS AFTERNOON. BELIEVE SHALLOW INVERSIONS WILL
MIX OUT FAIRLY EARLY THIS MORNING WITH DEEP MIXING THIS AFTERNOON
HELPING PULL DOWN STRONG GRADIENT WINDS ALOFT. HOWEVER...WITH LESSER
CHANCE OF TSTMS REDUCING AREAL THREAT OF GUSTS AND LIMITED PUNCH OF
FRONT...DO NOT SEE CHANCE OF HIGH WIND WARNING CRITERIA BEING VERY
HIGH. THUS...WILL GO WITH WIND ADVISORY FOR THE WATCH AREA TODAY.
WILL ADD VALLEYS IN WEST-CENTRAL CO...SOUTHEAST UT...AND 4-CORNERS
AREA TO THE ADVISORY.
TONIGHT...UPPER LEVEL JET CONTINUES TO WEAKEN...AND SFC FRONT APPEARS
TO LOSE MUCH OF ITS INTEGRITY AS SFC LOW REFORMS EAST OF THE DIVIDE
AND FLOW ALOFT REMAIN WESTERLY. 700 MB BAROCLINIC ZONE REMAINS ACROSS
THE NORTH AND CENTRAL AREAS...AND ANOTHER SHORTWAVE TRAVERSES SW-NE
ACROSS THE AREA OVERNIGHT. WILL KEEP GREATEST CHANCE OF PCPN FOR THE
NRN HALF TONIGHT. COOLER TEMPS AND GRADUAL DECREASE IN WINDS.
THURSDAY-FRIDAY...BROAD TROUGH REMAINS OVER THE WEST AS SHORTWAVE
CURRENTLY NEAR THE ALEUTIAN ISLANDS DIVES SEWED. EMBEDDED SHORTWAVES
WILL MOVE ACROSS THE AREA PERIODICALLY...KEEPING A CHANCE OF SHOWERS
AROUND MAINLY FOR THE MOUNTAINS. COOLER TEMPS. JAD
LONG TERM DISCUSSION...COOL TROUGH WILL DOMINATE THE WEATHER PATTERN
FOR THE WEEKEND WITH NUMEROUS SHORT WAVES EMBEDDED IN THE FLOW. THE
BEST LOOKING WAVE IN THE MODEL DATA APPEARS TO BE ON SATURDAY...
ASSOCIATED WITH SURFACE TROUGH. BUT SHOWERS WILL CONTINUE INTO
SUNDAY WITH UPPER TROUGH AXIS LOCATED OVER FORECAST AREA. MOISTURE
SOMEWHAT LACKING WITH H7 SPECIFIC HUMIDITIES MAINLY UNDER 3 G/KG...
THEREFORE DO NOT ANTICIPATE WIDESPREAD SIGNIFICANT MOUNTAIN SNOWFALL
WITH THIS TROUGH. MAIN MESSAGE WILL BE COOL AND UNSETTLED WITH A
CHANCE OF RAIN OR SNOW SHOWERS.
MEDIUM RANGE MODEL DIVERGE SIGNIFICANTLY FOR DAYS 6 AND 7 (MONDAY
AND TUESDAY) AS THE ECMWF MODEL LEAVES SOME ENERGY BEHIND IN THE FORM
OF A CLOSED LOW NEAR EL PASO. THE GFS SHOWS BUILDING WARM RIDGE
DURING THIS TIME PERIOD...BETTER ALIGN WITH THE UKMET OUTPUT.
THEREFORE MONDAY WILL BE A TRANSITION DAY AS UPPER TROUGH AXIS
MOVES EAST OF THE AREA WITH SOME SHOWERS PERSISTING IN THE NORTHERN
MOUNTAINS. TUESDAY WILL BE DRY AND WARMER. FRISBIE
.GJT...WIND ADVISORY TODAY FOR EASTERN UTAH AND MUCH OF WESTERN
COLORADO.
RED FLAG WARNING TODAY FOR AREAS BELOW 7500 FEETHazardous weather outlook, Apr 1, 5:58 AM MST, 23 hours 32 minutes before
COZ001>014-017>023-UTZ022>025-027>029-021245-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
558 AM MST TUE APR 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
WINDY CONDITIONS WILL OCCUR OVER THE MOUNTAINS OF NORTHEAST UTAH AND
NORTHWEST COLORADO TONIGHT AHEAD OF A PACIFIC STORM SYSTEM.
SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 50 MPH ARE EXPECTED
OVER THE HIGHER TERRAIN AND THROUGH MOUNTAINS PASSES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SOUTHWEST WINDS 20 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL CONTINUE
ACROSS THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO ON
WEDNESDAY...AHEAD OF A COLD FRONT THAT WILL REACH THE AREA WEDNESDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
JAD
Strong Wind, Grand Flat and Arches
- When
- April 2, 5:30 AM MST to 8:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in North Dakota, April 2 to 3, 20033 deaths · 6 injured · 14 events
- High Wind in Utah, April 2, 2003$200,000 · 87 kt wind · 6 events
- Heavy Rain in California, April 2, 2003$50,000 · 1 event
- Winter Storm in North Dakota, April 2 to 3, 200311 events
- Heavy Snow in Nevada, April 2, 20035 events
- Strong Wind in Colorado, April 2, 2003$7,000 · 69 kt wind · 2 events
- Heavy Snow in California, April 2 to 3, 20032 events
- Heavy Snow in Nevada, April 2 to 3, 20031 event
- Heavy Snow in Montana, April 2, 20031 event
- Dust Devil in Oregon, April 2, 2003$10,000 · 1 event
- Waterspout in Eastern Pacific Coastal Waters, April 2, 20031 event
- High Wind in Montana, April 2, 200356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354359.